Posted by mich (22.214.171.124) on November 20, 2000 at 13:03:00:
In Reply to: Verapamil and Waiting posted by nancy c on November 19, 2000 at 10:20:06:
I've had great luck over the past 4 years w/ Calan (a brand name for verapamil). I tried generic (verapamil) & found it to be less effective at completely eliminating the headaches- my doc says that's not uncommon. Usually, I start out with a two-week 'burst' of prednisone along with an upward-tapering dose of Calan. The prednisone knocks out the headaches until the Calan kicks in. After that, it's 240mg Calan morning & night. Generally, my doctor looks for 10-12 weeks pain-free, then I taper down from the Calan, and usually I'll be headache AND medicine free for another 8-12 months. If, during the downward taper, the headaches start to show up, I taper back up for a while, then try to come off the meds again. There are no real hard & fast rules; it's just trial & error to taper off when you think your cluster might have run its course.
Incidentally, about every third or fourth cycle, the 480mg/day of verapamil won't quite halt 100% of the headaches, so I ( or rather, my neuro-doc) adds to it 50 mg of Pamelor (an anti-depressant), and the combo seems to get the job done. Neither drug gives me any serious side effects.
Post a Followup